Financial portfolio choice: Do business cycle regimes matter? Panel evidence from international household surveys
Nicholas Apergis ()
Journal of International Financial Markets, Institutions and Money, 2015, vol. 34, issue C, 14-27
Abstract:
This study investigates how business cycles regimes can explain financial portfolio decisions across investors and countries, given a number of idiosyncratic characteristics. In particular, the empirical strategy studies the relationship between risky asset shares and linear and nonlinear business cycles. The empirical part employs data from household surveys in the U.K., France, Germany, Japan, the Netherlands, Sweden, Norway, Denmark, Italy, Switzerland, Canada, Australia and New Zealand for the period of 1998–2012. The analysis provides evidence that while a linear framework does not provide a statistically significant association between business cycles and decisions in risky investments, a nonlinear business cycles context leads investors to decrease their risky investments stronger during recessions than they increase them during booms, lending support to the hypothesis of interaction between financial risks and other determinants. The results are expected to signal interesting flashing points not only to market participants and portfolio managers, but mainly to policy makers and the way their economic policy decisions affect the working of financial markets.
Keywords: Financial portfolio choice; Business cycles; Household surveys; Demographic characteristics (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443114001255
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:34:y:2015:i:c:p:14-27
DOI: 10.1016/j.intfin.2014.10.007
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().